Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 155, NWS Dodge City, KS

August 11, 2010Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2010, 6:26 PM CDT for Haskell County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2010, 6:26 PM CDT (23:26 UTC)
Expired
Aug 11, 2010, 6:58 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:50 PM CDTTSTM WND GST 604 Wnw Sublette, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS53 KDDC 112326
SVRDDC
KSC081-120015-
/O.NEW.KDDC.SV.W.0155.100811T2326Z-100812T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HASKELL COUNTY IN SOUTHWEST KANSAS.

* UNTIL 715 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHEAST OF SATANTA...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SATANTA...
  SUBLETTE...
  RURAL RESIDENCES OF CENTRAL HASKELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3767 10077 3739 10073 3742 10105 3754 10105
TIME...MOT...LOC 2325Z 265DEG 5KT 3750 10094

$$

UMSCHEID
1 follow-up statement
804 
WWUS53 KDDC 112358
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT WED AUG 11 2010

KSC081-120008-
/O.CAN.KDDC.SV.W.0155.000000T0000Z-100812T0015Z/
HASKELL KS-
658 PM CDT WED AUG 11 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HASKELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

THERE WAS A PUBLIC REPORT OF AN ESTIMATED 60 MPH WIND GUST 4 MILES
WEST NORTHWEST OF SUBLETTE AT 650 PM CDT.

LAT...LON 3767 10077 3739 10073 3742 10105 3754 10105
TIME...MOT...LOC 2358Z 265DEG 5KT 3750 10088

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:37 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 11, 3:37 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT WED AUG 11 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEMS WILL BE POPS AND MAX TEMPS.

THERE IS A SURFACE TROUGH LYING SW TO NE ACROSS OUR NORTHWESTERN
CWA CURRENTLY, AND IT IS NOT EXPECTED TO MOVE MUCH UNTIL AFTER
MIDNIGHT. WILL PLACE 30 POPS OUT IN THE FAR NORTHWEST TIER OF
COUNTIES, AND GRADUALLY DECREASE TO 20 POPS AFTER MIDNIGHT IN OUR
SOUTHEASTERN COUNTIES. SINCE CLOUD COVER WILL MAINLY BE ASSOCIATED
WITH ISOLATED TO SCATTERED CONVECTION, THINK TEMPERATURES WILL
COOL TO SEASONAL LOWS IN THE MID 60S IN THE FAR WEST TO THE MID
70S IN THE FAR SOUTHEAST. ON THURSDAY, I EXPECT A VERY HOT DAY
WITH HIGH TEMPS PEAKING OUT IN THE 103-105F RANGE IN THE CENTRAL
AND EAST SECTIONS OF THE CWA, AND IN THE 100-103F RANGE IN THE WEST.
HAVE DECIDED NOT TO ISSUE AN HEAT ADVISORY FOR THURSDAY AFTERNOON,
AS MIXING OUT IS EXPECTED TO PEAK ABOUT THE TIME OF MAX HEATING.
TWO OR THREE OF MY FAR EAST COUNTIES MAY REACH A HI OF 105, BUT
EXPECT THIS WILL BE SHORT LIVED, PERHAPS LESS THEN 2 HOURS. THERE
IS NO PROBLEM WITH ICT ISSUING AN NPW HEAT ADVISORY JUST TO THE EAST
OF US, AS THE MOISTURE WILL BE DEEPER THERE AND HI VALUES IN THE
ADVISORY LEVEL WILL EXIST FOR A LONGER PERIOD THAN IN OUR CWA.

THURSDAY NIGHT SHOULD BE PARTLY CLOUDY EARLY WITH CLOUDS
INCREASING LATE. THERE WILL BE A FRONT APPROACHING FROM THE
NORTHWEST PER THE NAM AND GFS MODELS. THERE COULD BE A FEW
THUNDERSTORMS NEAR OUR NORTHWEST-MOST TIER OF COUNTIES AND 30
PERCENT POPS SHOULD COVER THAT AREA THURSDAY NIGHT. FRIDAY IS WHEN
THE FRONT WILL PLOW FARTHER SOUTHEAST, PERHAPS AS FAR SOUTHEAST AS
DODGE CITY BY 18Z, SO INTRODUCED POPS A LITTLE EARLIER IN OUR
NORTHWEST HALF, AND MOVED THOSE POPS EAST AND SOUTHEAST DURING THE
AFTERNOON. MATCHED ICT'S 40 POPS IN OUR NORTHEAST ZONES, WHERE THE
FRONT WILL MEET UP WITH MOISTURE POOLING NORTH FROM OKLAHOMA. QPF
WAS INCREASED THERE ALSO, INTO THE 0.25 INCH RANGE. 30 POPS WILL
SURROUND THE 40S WHERE I THINK THE FRONT WILL BE, WITH 20 POPS IN
THE FAR SOUTH AND FAR WEST. DUE TO THE FROPA AND ASSOCIATED
CLOUDS, FRIDAY SHOULD BE A FEW DEGREES COOLER THAN THURSDAY, ESPECIALLY
IN OUR NORTHWEST.

DAYS 3-7...

THE MODELS ARE IN GOOD AGREEMENT THROUGH EARLY NEXT WEEK. AN UPPER
TROUGH IS ADVERTISED BY ALL THE MODELS TO PROGRESS ACROSS THE NORTHERN
PLAINS SAT/SUN, BRINGING A SHOT OF COOLER AIR TO OUR FCST AREA.
TIMING OF INDIVIDUAL CLUSTERS OF STORMS IS VERY UNCERTAIN. HOWEVER,
THERE SHOULD BE A ROUND OF STORMS SOMETIME SATURDAY INTO EARLY
SUNDAY. THE EXTENT OF CONVECTION FRIDAY NIGHT COULD DETERMINE WHERE
STORMS DEVELOP LATER ON SATURDAY. CURRENT THINKING IS THAT OUTFLOW
FROM STORMS FRIDAY NIGHT MAY SUPPRESS STORM CLUSTERS INTO THE SOUTHERN
PART OF OUR FCST AREA. POST FRONTAL PRECIPITATION MAY LINGER SUNDAY SINCE
OUR FCST AREA WILL BE IN THE RIGHT ENTRANCE REGION OF A 100 KT UPPER
JET STREAK. THE REINFORCING SHOT OF MUCH COOLER AIR MAY NOT ARRIVE
UNTIL SATURDAY EVENING. SO MAXES SATURDAY COULD STILL REACH INTO THE
UPPER 80S TO LOWER 90S. DECIDED TO LOWER MAXES SUNDAY INTO THE MID
80S. HOWEVER, IF CLOUDS AND PRECIP LINGER THEN TEMPS COULD STAY IN
THE UPPER 70S TO LOWER 80S.

ANOTHER VORT LOBE IS PROGGED TO SWEEP SOUTHEASTWARD OUT OF CANADA
AND INTO THE NORTHERN PLAINS AND GREAT LAKES BY TUESDAY. IF THIS
PANS OUT, THEN CONVERGENCE ALONG THE REINFORCING COLD FRONT COULD
BRING SHOWERS AND STORMS. WITH THE MAJOR TROUGH OVER THE UPPER MIDWEST
AND NORTHERN PLAINS, TEMPS SHOULD STAY FAIRLY COOL THROUGH MIDWEEK.

&&

.AVIATION...

ASIDE FROM ISOLATED THUNDERSTORMS, VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 104  71 100 /  20  10  20  30
GCK  69 104  69  99 /  20  20  20  30
EHA  68 101  68  97 /  20  10  20  20
LBL  69 104  69  99 /  20  10  20  20
HYS  73 105  72  98 /  20  20  20  40
P28  75 103  76 101 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 11, 3:37 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT WED AUG 11 2010

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
337 AM CDT WED AUG 11 2010 /237 AM MDT WED AUG 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING MAINLY NORTH OF A LINE FROM LIBERAL TO GARDEN CITY AND
SAINT JOHN. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TUESDAY WITH THE BEST
CHANCES ON FRIDAY AND FRIDAY NIGHT WITH A COLD FRONT. IT IS TOO
EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:12 PM CDTSpecial Weather StatementDDCFinney48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.